Cause of fatigue might be on your prescription list

Kathleen Blanchard's picture
Are your cholesterol drugs making you tired?
Advertisement

A common prescription drug could be the cause of your fatigue. Researchers from University of California, San Francisco (UCSF) find direct evidence that statins, which are drugs that lower cholesterol, can lead to decreased energy and fatigue with exercise, especially among women. Before you consent to a battery of tests, you might want to have your doctor review your prescription list for a possible cause.

Study suggests weighing risks and benefits of anti-cholesterol drugs

Millions of Americans take anti-cholesterol drugs that at high doses can lead to muscle damage that can be serious. For some patients, the drugs cause muscle fatigue and pain that should be considered by physicians when anti-cholesterol drugs are prescribed.

The new study, published in the June 11 issue of Archives of Internal Medicine, looked at 1016 patients who were receiving either a statin or placebo.

Beatrice Golomb, M.D., Ph.D., associate professor of medicine at UC San Diego School of Medicine and her colleagues used either Zocor (simvastatin) or Pravachol (pravastatin) in the study at low doses that they explain would be comparable to 10 mg. of Lipitor or 2.5 to 5 mg of Crestor for lowering LDL cholesterol levels.

They found that simvastatin worked well to lower cholesterol levels, but patients given the drug were much more likely to report fatigue and energy as “much worse” after taking the medication.

Advertisement

Golomb explained in a media release, “Side effects of statins generally rise with increasing dose, and these doses were modest by current standards. Yet occurrence of this problem was not rare - even at these doses, and particularly in women."

She says the study is important because taking statins that cause fatigue can interfere with quality of life and lead to loss of interest in exercise activities, which are also crucial for good health.

The take home message for consumers is to be aware that fatigue and loss of energy might be the result of your cholesterol lowering drug. Speak with your doctor if you think your statin is holding you back from having needed energy to maintain a regular regimen of exercise or causing muscle pain or other side effects.

Never stop taking any of your medication without first speaking to your doctor. It's also important to remember that all medications have side effects and that there can be serious underlying causes for fatigue and low energy.

The finding that widely used anti-cholesterol drugs lead to fatigue was especially true for women studied and is the first of it's kind to give direct information about the specific side effect of drugs. Most patients without heart disease and women age 70 to 75 with heart disease are unlikely to benefit from taking statins according to the researchers and should be considered when weighing the risks and benefits of the drugs. The authors also note the finding is important for recommending the drugs for younger people. If you're tired and find it hard to exercise, have your doctor review your prescription list.

Source:
Archives of Internal Medicine
June 11, 2012
Arch Intern Med. 2012;():1-2.
doi:10.1001/archinternmed.2012.2171

Image credit:
Morguefile

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement